North Carolina, 2024Flash Flood in North Carolina, August 4, 2024
August 4, 2024 · NWS ILM · 1 event in 1 county or zone
A slow moving thunderstorm led to flash flooding in Bladen County, NC.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving thunderstorm led to flash flooding in Bladen County, NC.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 4, 3:05 PM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 4, 3:05 PM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
405 PM EDT Sun Aug 4 2024
.SYNOPSIS...
Bermuda high pressure to the east maintains an influence through
Monday, while Tropical Storm Debby starts making landfall on the
Florida Gulf Coast. Conditions start to deteriorate Monday night
into Tuesday in association with Debby. Exceptionally heavy
rainfall will be possible through Thursday, with some parts in
the Grand Strand region possibly recording over a foot of rain.
&&
.NEAR TERM /THROUGH MONDAY/...
WV imagery shows a well defined trough moving through the Great
Lakes with a healthy stream of moisture downstream. This moisture
and the resulting clouds have limited instability for a slower
onset of shallow and even moreso deep convection. Radar echoes
have increased as of late and lightning has picked up a little.
Both trends will reverse heading into tonight with loss of
daytime heating. Tropical moisture increases from the south late
tonight heading into Monday but the heavy rain will be relegated
until after the period and have thus held off on an almost
certain eventual Flood Watch. Similar to today the widespread
cloud cover will keep temperatures a bit below climatology
Monday whereas tonight will run a few degrees warm.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Debby will be gradually exiting the Georgia-Florida coast this
period and will linger over the extreme western Atlantic close
to coastal SC. The center of Debby looks to have shifted more to
the east in the latest forecast, but that doesn't necessarily
change the impacts for here. This is when the fire hose turns
on, particularly for the northeast SC coast. Overcast skies in
place, with plenty of tropical moisture to work with. Flooding
rain threat continues to be in play here, with life-threatening
impacts possible.
Rough surf is also a big threat here, with dangerous rip currents
and hazardous marine conditions likely through much of this
week.
Highs in the lower 80s Tuesday afternoon. Lows each night in
the mid 70s.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Still have a good amount of uncertainty for Debby's track, but
the general idea is that it stalls offshore for awhile before
potentially moving inland by Thursday. Dangerous marine
conditions continue, while land areas may amass over a foot of
rain in some spots, particularly in the Grand Strand area.
Go to weather.gov/media/ilm/LatestBriefing.pdf for more details
on Debby's expected impacts. This briefing will be updated by 6
PM EDT this evening.
Debby's impacts look to slowly decrease for the local area by
late in the work week, but may still have some kind of influence
going into the weekend before an upper air pattern in the Great
Lakes and northeast finally sweeps it away. How this unfolds
will determine more of the specifics in the forecast. Highs in
the low-to-mid 80s each day, with lows in the low-to-mid 70s
each night.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A convoluted forecast is leading to lowered confidence this TAF
cycle and likely beyond. Rain has been hesitant to materialize
today but radar echoes are finally filling in. Convection thus
not expected to be long-lived or significant flight cat reducers
for today. After a downtick in coverage overnight another
active day of shower and thunderstorm activity expected. At this
time it's hard to pin down favored locations or timing. MVFR
ceilings will start to spread north across the area late tonight
into early Monday.
Extended Outlook...Afternoon/evening MVFR/IFR possible from
storms with the potential increasing through this weekend as a
cold front approaches and stalls over the area. Tropical Storm
Debby could bring very heavy rain through at least mid week.
&&
.MARINE...
Through Monday...Most of the period characterized by southerly
winds brought by the Bermuda High. Backing will spread across
southern waters on Monday as the outer isobars of Debby
encroach. The 3-4ft wind wave will be dominant with a weak
southeast swell continuing.
Monday Night through Friday...Heavy rain and a few thunderstorms
continue through at least Wednesday night, with winds gradually
shifting from the SSE to the SE and ESE. Debby's center starts its
very slow approach Tuesday, which causes an increase in the wind.
The center doesn't finally approach until Wednesday night into
Thursday, per the latest forecast. This would bring tropical-storm-
force winds to the coastal waters. Seas at 3-5 ft initially jump up
to 6-8 ft at the coast and 10-11 ft away from the coast at the
height of this event. Winds and seas start to decrease Friday as the
storm finally starts to leave the area, but significant impacts are
still expected.
&&
.TIDES/COASTAL FLOODING...
Other - Rip Currents: There is a high risk of rip currents for
all beaches north of Myrtle Beach, SC up through Pender
County/Surf City through the rest of today, with a Moderate
risk of rip current for Myrtle Beach south to Georgetown County.
Strengthening south-southeast swell is responsible for the high
rip risk, along with afternoon high tide and new moon today.
Moderate to high rip current risk likely through middle of next
week, dependent on the track of, and swells from, Tropical
Storm Debby. High Surf Advisory may be needed mid to late week.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...High Risk for Rip Currents until 8 PM EDT this evening for NCZ106-
108-110.
SC...High Risk for Rip Currents until 8 PM EDT this evening for SCZ054.
MARINE...None.
&&
SYNOPSIS...ILM
NEAR TERM...MBB
SHORT TERM...IGB
LONG TERM...IGB
AVIATION...MBB
MARINE...MBB/IGB
TIDES/COASTAL FLOODING...ILMHazardous weather outlook, Aug 4, 3:24 AM EST, 14 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
424 AM EDT Sun Aug 4 2024
NCZ106-108-110-050830-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
424 AM EDT Sun Aug 4 2024
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Moderate to high rip current risk likely through middle of the week.
Dangerous surf possible mid to late week. Heavy rain and localized
flooding possible Sunday through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SCZ054-050830-
Coastal Horry-
424 AM EDT Sun Aug 4 2024
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for northeast South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Moderate to high rip current risk likely through middle of the week.
Dangerous surf possible mid to late week. Heavy rain and localized
flooding possible Sunday through Thursday with flash flooding likely
Tuesday into Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SCZ056-050830-
Coastal Georgetown-
424 AM EDT Sun Aug 4 2024
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for northeast South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Moderate to high rip current risk likely through middle of the week.
Dangerous surf possible mid to late week. Heavy rain and localized
flooding possible Sunday through Thursday with flash flooding likely
Tuesday into Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SCZ039-055-058-050830-
Williamsburg-Inland Georgetown-Central Horry-
424 AM EDT Sun Aug 4 2024
This Hazardous Weather Outlook is for northeast South Carolina.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Heavy rain and localized flooding possible Sunday through Thursday
with flash flooding likely Tuesday into Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-059-050830-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Northern Horry-
424 AM EDT Sun Aug 4 2024
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Heavy rain and localized flooding possible Sunday through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-050830-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
424 AM EDT Sun Aug 4 2024
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Extended period of gusty southeast winds, elevated seas, and heavy
rain beginning early this week. Tropical storm force winds possible
late week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
19
In the hours before
Special weather statement, Aug 4, 2:16 PM EST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Wilmington NC
316 PM EDT Sun Aug 4 2024
NCZ096-042000-
Bladen NC-
316 PM EDT Sun Aug 4 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BLADEN COUNTY
THROUGH 400 PM EDT...
At 316 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bladenboro, or 12 miles southwest of Elizabethtown, moving northeast
at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Elizabethtown, Bladenboro, Bladen Community College, Abbottsburg,
Lisbon, Butters, Clarkton, Dublin, and Bladen County Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3452 7849 3446 7866 3447 7867 3446 7882
3447 7886 3448 7887 3450 7886 3451 7884
3452 7886 3452 7885 3454 7886 3457 7886
3471 7867
TIME...MOT...LOC 1916Z 228DEG 19KT 3451 7879
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TRAFlash Flood, Bladen
- When
- August 4, 5:30 PM EST
- Where
- Bladen County, 1.49 mi NNW of Clarkton to 1.38 mi NNW of Clarkton
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.500, -78.660
Pictures shared via social media show flash flooding in the Clarkton community this evening. Water several inches deep over the road and in a parking lot near US-701 and N Mitchell Ford Rd. Water surrounding a home, yard, and outdoor storage containers at US-701 and W South Railroad Street.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, August 4 to 6, 20247 deaths · 6 events
- Tornadoes and Tropical Storm in Florida, August 4 to 5, 20244 deaths · $25,000 · EF0 · 28 events
- Dust Devil in California, August 4, 20242 deaths · 2 injured · 1 event
- Flash Flooding in Vermont, August 4, 2024$150,000 · 2 events
- Damaging Winds in Vermont, August 4, 2024$82,000 · 50 kt wind · 9 events
- Tornadoes and Tropical Storm in Florida, August 4 to 5, 20241 injured · EF1 · 20 events
- Damaging Wind in Virginia, August 4, 2024$100,000 · 74 kt wind · 1 event
- Damaging Wind in Florida, August 4, 2024$100,000 · 56 kt wind · 1 event
- Damaging Wind in Texas, August 4, 2024$50,000 · 52 kt wind · 1 event
- Flash Flooding in North Carolina, August 4, 2024$25,000 · 2 events
- Excessive Heat in California, August 4 to 7, 202420 events
- Flash Flood and Hail in New Hampshire, August 4, 2024$5,000 · 1.25 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195367.